Alabama, 2020Hail in Alabama, June 5, 2020
June 5, 2020 · NWS HUN · 1 event in 1 county or zone
A very unstable airmass resulted in a few thunderstorms during the mid afternoon hours in northwest Alabama. One of the storms produced nickel sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable airmass resulted in a few thunderstorms during the mid afternoon hours in northwest Alabama. One of the storms produced nickel sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 5, 12:40 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 5, 12:40 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
140 PM CDT Fri Jun 5 2020
.NEAR TERM...(Tonight)
Issued at 139 PM CDT Fri Jun 5 2020
With one small MCS dropping southeast of our area, another one is
moving into western TN and northern MS. This is moving into a
favorable CAPE plume of 3500-4500 j/Kg. A pronounced circular outflow
was noted on GOES imagery over northwest AL from the previous MCS
cluster now exiting north AL. This may yet help to produce additional
redevelopment late this afternoon into early this evening. However,
mean wind/storm motion vectors would support the centroid of the MCS
in southwest TN to move mainly west of north AL through northern MS.
We will keep a low PoP in from northwest AL through our southern
counties. Fog may actually become more of an issue later tonight with
a very moist boundary layer and light flow with a clearing sky. Have
gone with patchy to areas of fog in most locations.
.SHORT TERM...(Saturday through Sunday)
Issued at 139 PM CDT Fri Jun 5 2020
An upper ridge over the central Plains begins to build an axis
southeast through the TN valley Saturday. With low level convergence
shifting into central AL, it appears Saturday will remain dry over
our forecast area. Highs will be in the u80s-l90s as a result. The
upper ridge will become a bit stronger over MO southeast into the TN
valley on Sunday as TC Cristobal approaches the central Gulf Coast.
This combo results in good subsidence over the TN valley and another
hot afternoon with highs in the l90s in most valley locations. Will
leave forecast dry on Sunday, although there are hints at possibly
terrain forced isolated convection in east TN and north GA that could
inch into our eastern counties. Will let future shifts reassess this
before adding precip to the forecast.
.LONG TERM...(Sunday night through Thursday)
Issued at 139 PM CDT Fri Jun 5 2020
As alluded to in previous discussions, the latter part of the
forecast period turns to the tropics where TS Cristobal is xpcted to
be approaching the wrn/cntrl Gulf Coast. Latest forecast/guidance as
this tropical system making landfall near south cntrl LA Sun night
into Mon morning. Much of the moisture/rainfall associated with this
system will initially spread more to the SW/W of the TN Valley, as
Cristobal lifts nwd into the Arklatex region. This system will then
begin to be picked up by an upper trough axis swinging ewd thru the
Plains states into the day Tue. As this occurs, outer bands/squalls
may begin to spread more into the area late Mon night into Tue.
Energy/moisture associated with the remnants of the system will then
deflect more to the NE Tue night into Wed, as a cold front approaches
the region from the west. Any threat for gusty winds/heavy rainfall
will develop during the day Tue, although this is still somewhat
uncertain given the time period in question. Any break from the
rainfall associated with the departing tropical system is likely to
be short lived, as additional showers/tstms develop along/ahead of
this next front heading into mid week, before rainfall begins to
taper off late in the forecast period with the passage of the front.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1128 AM CDT Fri Jun 5 2020
Isolated to scattered TS are expected this afternoon into the early
evening, mainly south of KMSL-KHSV-K4A9. Thus, confidence is too low
to include in either KMSL or KHSV TAFs. A convective complex entering
western TN and northern MS may clip far northwest AL this evening and
overnight, so may need to add a mention to KMSL later tonight if
confidence increases. Later tonight, patchy BR/FG is expected which
may lower VSBYs to 1-3SM after 08Z.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...17
SHORT TERM...17
LONG TERM...09
AVIATION...17
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 5, 12:32 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
132 PM CDT Fri Jun 5 2020
ALZ001>010-016-TNZ076-096-097-061000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
132 PM CDT Fri Jun 5 2020
This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms are expected this afternoon into
the evening hours, mainly over northwest Alabama. There is marginal
risk of severe weather, including hail up to quarter sized and winds
up to 60 mph. Additional thunderstorms are possible later tonight in
far northwest Alabama.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional thunderstorms are expected early next week with the
greatest chances on Tuesday into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Jun 5, 2:20 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
320 PM CDT Fri Jun 5 2020
ALZ002-003-052045-
Franklin AL-Colbert AL-
320 PM CDT Fri Jun 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND WESTERN
FRANKLIN COUNTIES UNTIL 345 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belmont, or near Tishomingo State Park, moving south at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Red Bay, Vina, Pleasant Site, Pogo, Atwood and Halltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3450 8816 3450 8815 3453 8815 3460 8814
3462 8806 3434 8792 3432 8817
TIME...MOT...LOC 2020Z 345DEG 11KT 3454 8813
RSBSpecial weather statement, Jun 5, 2:41 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
341 PM CDT Fri Jun 5 2020
ALZ003-052130-
Franklin AL-
341 PM CDT Fri Jun 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRANKLIN COUNTY UNTIL 430
PM CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm over
Red Bay, moving south at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Red Bay, Vina, Pleasant Site, Atwood and Halltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3437 8817 3454 8814 3455 8803 3431 8794
3432 8817
TIME...MOT...LOC 2041Z 353DEG 7KT 3447 8814
RSBHail, Colbert
- When
- June 5, 2:55 PM CST
- Where
- Colbert County, 1.38 mi S of Hobgood Siding
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.700, -87.630
Nickel sized hail was reported in the southeast side of Muscle Shoals. Report was relayed via social media.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 5, 20201 death · 1 event
- Hail and Damaging Winds in Mississippi, June 5, 2020$330,000 · 1 in hail · 54 events
- Flash Flood in Florida, June 5, 2020$250,000 · 1 event
- Wildfire in Arizona, June 5 to 30, 20207 injured · 4 events
- Tornadoes and Flash Flooding in Florida, June 5 to 7, 2020$40,000 · EF0 · 16 events
- Damaging Winds in Utah, June 5, 202060 kt wind · 25 events
- Damaging Winds in Louisiana, June 5, 2020$23,000 · 52 kt wind · 4 events
- Wildfire and Strong Wind in California, June 5 to 16, 20201 injured · 12 events
- Damaging Winds and High Wind in Colorado, June 5, 202067 kt wind · 19 events
- Hail and Damaging Winds in Mississippi, June 5, 2020$2,000 · 50 kt wind · 17 events
- Flash Flood in West Virginia, June 5, 2020$20,000 · 1 event
- Flash Flooding and Flooding in Maryland, June 5 to 6, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902003.